MAUDE Adverse Event Report: COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT

COOK ENDOSCOPY ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE; FCG, BIOPSY NEEDLE KIT
Catalog Number ECHO-3-22
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved cannot confirm the report of unable to advance the needle.During a functional test the device was placed through an olympus gf-uc160p and was seated onto the biopsy port as intended.The sheath adjuster was set to "0" and the needle adjuster was advanced to "8" and locked in place.The needle advanced and retracted as intended.We can confirm that during a visual inspection of the device a bend was exhibited in the distal end of the needle, the bend could contribute to difficulty advancing and retracting the needle.The handle of the device was advanced fully and 6.6 cm of the needle was advanced outside the sheath.With the needle advanced outside the distal end of the sheath, a bend at 5.1 cm from the distal end of the sheath was observed.An additional bend in the sheath of the device is located at 4.5 cm from the distal end of the proximal handle.The bevel of the needle is uniform and intact.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use states: "visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use." the instructions for use give step by step instructions for adjusting the length of the extended needle.The length of the extended needle may be adjusted zero (0) to eight (8) cm.The instructions for use state: "with ultrasound endoscope and device straight, adjust needle to desired length by loosening thumbscrew on safety ring, and advancing it until desired reference mark for needle advancement appears in the window of safety ring.Tighten thumbscrew to lock safety ring in place." failure to follow the instructions for adjusting the needle length could result in excessive needle length for the procedure.The instructions for use state: "note: number in safety lock ring window indicates extension of needle in centimeters." it is possible that if needle is against or inside a hard mass while the user applies force and manipulates the directional controls of the endoscope, this could contribute to severe bending of the needle near the distal end.Kinks and bends can occur if the device experienced excessive pressure during use.Prior to distribution, all echotip ultra endoscopic ultrasound needles are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic ultrasonography (eus) procedure, the physician used a cook echotip ultra endoscopic ultrasound needle.This complaint occurred at second puncture.They punctured with the needle at the pancreas head mass under ultrasound.They could not puncture the needle to head of the pancreas mass under eus-guided [the second puncture attempt] because they tried to put the needle out [advance needle] but it did not come out from needle sheath.The device was received for evaluation on 05/25/2017.The needle had a severe bend in the distal end.

Brand Name
ECHOTIP ULTRA ENDOSCOPIC ULTRASOUND NEEDLE
Common Device Name
FCG, BIOPSY NEEDLE KIT
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6648443
Report Number1037905-2017-00403
Device Sequence Number1123552
Product Code FCG
UDI-Device Identifier00827002315211
UDI-Public(01)00827002315211(17)200213(10)W3827042
Combination Product (Y/N)N
Initial Reporter CountryKR
PMA/510(K) Number
K934356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECHO-3-22
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/27/2017
Device Age2 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2017
Initial Report FDA Received Date06/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1